Common Drugs and Their Mechanisms of Ototoxicity
Hearing loss can result from numerous therapeutic drugs and industrial chemicals.
Hearing loss can arise as a result of many hereditary, congenital, and acquired factors. Congenital causes include low birth weight and maternal infections, such as rubella. Acquired causes include noise, physical trauma, and chronic ear infections.1 A specific factor that is of particular concern to pharmacists, however, is chemical exposure.
Several drugs and industrial compounds can cause ototoxicity and result in vestibular and auditory damage. Because many of these culprits are medications used for therapeutic effects, the responsibilities of prevention and monitoring for ototoxicity falls on the pharmacist.
Among these drugs fall a few commonplace ones: aspirin, ibuprofen and acetaminophen, and loop diuretics. Doses greater than 2.5 grams/day of aspirin can induce ear ringing (tinnitus) or difficulties hearing.2 Changes in cochlear function brought on by salicylates are reversible within a few days after termination of salicylate administration. 2,3 Loop diuretics like furosemide are known for their effects on the kidneys, where they act on the Na+-K+-2Cl− transporters specifically on the ascending limb of the loop of Henle. This effect is mimicked in the ear and can lead to hearing loss for the duration of treatment. It is for this reason that the infusion rate for furosemide is not to exceed 4 mg/min.
Other ototoxic drugs have a more targeted patient population. These drugs include aminoglycosides and antineoplastics. While hearing loss has a prevalence of 20% in patients receiving aminoglycoside therapy, that number can be as high as 56% in patients with cystic fibrosis thanks to repeated exposures.4 Aminoglycosides are hydrophilic and penetrate the blood-labyrinth barrier of the ear. Their interaction with local cell lipids called polyphosphoinositides* prompts apoptosis via generation of reactive oxygen species.2 Antineoplastics with ototoxic risks include the platinum derivatives carboplatin and cisplatin. They induce cochlear hair cell toxicity accompanied by damage to other components of the inner ear.2
The aromatic hydrocarbon toluene is an industrial chemical that is also abused as an inhalant. Chronic abuse of this compound causes toxicity through interrupting hair cell membrane integrity and causing hearing loss.2,5
As asphyxiants, carbon monoxide and hydrogen cyanide are both noxious to the cochlea through oxygen deprivation. Further, carbon monoxide induces glutamatergic excitotoxicity near hair cells and hydrogen cyanide impairs the stria vascularis, a structure responsible for endolymph production.
The pathogenesis of hearing loss is diverse and can stem from a number of factors. Pharmacists should take appropriate preventative and monitoring measures. Depending on the agents, these measures can include baseline hearing tests and heeding maximum dosages and administration rates.
*Polyphosphoinositides complex so well with aminoglycosides that neomycin has been used for the purification of these lipids.6
- Deafness and hearing loss. World Health Organization. www.who.int/mediacentre/factsheets/fs300/en/. Accessed February 5, 2018.
- Campo P, Morata TC, Hong O. Chemical exposure and hearing loss. Dis Mon. 2013 Apr;59(4):119-38. doi: 10.1016/j.disamonth.2013.01.003.
- Stypulkowski PH. Mechanisms of salicylate ototoxicity. Hear Res. 1990 Jun;46(1-2):113-45.
- Cunningham LL, Tucci DL. Hearing loss in adults. N Engl J Med. 2017 Dec 21;377(25):2465-2473. doi: 10.1056/NEJMra1616601.
- Woodward JJ, Beckley J. Effects of the abused inhalant toluene on the mesolimbic dopamine system. J Drug Alcohol Res. 2014; 3: 235838.doi: 10.4303/jdar/235838.
- Schacht J. Purification of polyphosphoinositides by chromatography on immobilized neomycin. J Lipid Res. 1978 Nov;19(8):1063-7.